Experiencing palpitations. Please help!

I've been taking 75mcg of Levothyroxine for some time and was feeling under medicated. Under the recommendation of a functional medicine GP I started taking a desiccated thyroid supplement almost a month ago.

I started off with the equivalent of 91mcg of T4 and 2.5mcg of T3 each morning. I took this dose for two weeks. Then I raised to the equivalent of 132mcg of T4 and 5mcg of T3 and I've been taking this for almost two weeks now. However, in the last 3 days I've been experiencing palpitations in the evening. I can feel my heart thumping erratically and this has never happened to me before. It seems my heart rate jumps from around 65 to about 70 then 80. It then comes back down to around 70 again. During the day I feel alright but then I also start feeling fatigued from 1pm onwards.

I also had terrible brain fog but after taking Jarrows B12 1000mcg lozenges and Thorne's Stress B Complex for the past 10 days it's a lot better.

Have I dosed up too quickly? Have I been taking too much T4? Will I have to start again? Today I dropped down to the equivalent of 90mcg of T4 and 2.5mcg but the evening palpitations aren't much better.

I'd appreciate any advice on what to do next. Thanks.

Last edited by
Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

22 Replies

oldestnewest
  • Serendipitious,

    How much NDT are you taking?

  • The dessicated thyroid supplement I'm taking contains 16.5mcg of T4 and 2.5mcg of T3 per capsule.

    I started off with one capsule without Levo, but naturally I felt exhausted all the time so I added in my 75mcg of Levo. Then two weeks later I upped the dose to two capsules and also upped my Levo to 100mcg.

  • Serendipitious,

    I should think you are over medicated. 2 capsules is equivalent to 48mcg T4 plus the 100mcg Levothyroxine = 148mcg which is double the dose you were prescribed. I would skip the supplement and Levothyroxine for 3 or 4 days. If you want to take 2 capsules so you get 5mcg T3 I would drop Levothyroxine to 50mcg. Hold at that dose for 6-8 weeks and have a thyroid and FT3 test before increasing further.

  • I thought as much. Actually I think it's 100mcg + 33mcg of Levo but that's still a lot I see your point.

    The thing is though in the past I've always been very sensitive to Levo. If I ever miss a single dose I feel exhausted and I really feel it. Even this morning when taking an equivalent of 91mcg of T4 and 2.5mcg of T3 I felt awful in the morning. In the last week or so my morning fatigue has been much better but I only realised this today. Today I was tired in the morning and dizzy in the afternoon and now I have palpitations.

    Should I still reduce T4?

    I'm wondering whether I need to dose a lot lower to stop the palpitations? Or will my current dose (91mcg T4 + 2.5mcg T3) achieve this? I'm a bit confused about what to do to be honest.

  • Serendipitious,

    It's 133mcg T4 + 5mcg T3 which is equivalent to 15mcg T4 so 148mcg in total.

    I think you are having palpitations because you are over medicated which is why I advised you to reduce dose.

  • Clutter I see your point now. Sorry I wasn't taking into account the T3.

    Thank you for explaining that to me. It really helps.

  • It's funny how at first I felt exhausted taking this stuff and I thought it would be okay to add some extra Levo to the mix. I even started to experience more energy in the morning and I only realised this today after taking less of everything and feeling so tired this morning. Oh dear.

  • Serendipitious,

    The reason dose increases should be gradual is because it takes a while for levels to build up and if you keep increasing you overshoot your optimal dose. It's counterintuitive but being over medicated can also cause fatigue. This link demonstrates nicely thyrophoenix.com/adjusting_...

  • Clutter thank you that's a really helpful link.

    I was so careful but I completely missed the point about the total dose. I was only thinking of how much T4 I was taking and I thought the T3 was low at this point anyway. I did think my T4 was quite high but as my pulse only increased when the palpitations started and not before it just crept up on me. The palpitations although not too strong continued throughout the night and today are even occurring during the day.

    How often would you recommend increasing doses? The doctor said not before a minimum of two weeks.

    Also, taking into account my February 2017 results, do you think I should aim to get to around 100mcg of T4? By that I mean ensuring that I increase NDT gradually to allow more T3 and decreasing Levo as appropriate? I hope that makes sense.

    Or should I start on say 50mcg of T4 and say half a capsule of NDT? Then increase NDT every two weeks?

    Sorry if something doesn't make sense as I'm so tired. I can barely get out of bed today.

  • Serendipitious,

    I don't know why you are thinking of increasing dose when it seems likely you are feeling unwell because you are over dosed on 100mcg Levothyroxine + 2 capsules NDT.

    I've already advised you to stop taking thyroid replacement for a few days to let your thyroid levels drop and to resume at 50mcg Levothyroxine + 2 capsules of NDT.

  • Clutter,

    I apologise once again if I'm not making sense. Yesterday was a particularly bad day. I was really exhausted but I needed to understand what to do. The palpitations have almost gone today. I don't wish to increase the dose at this point. I may be able to articulate myself a bit better today.

    So if I was to resume at 50mcg of Levo and 2 capsules of NDT. Given that I may need to increase my dose at some point in the future, would the next step be to take 25mcg of Levo + 3 capsules of NDT? It's dosing I'm not sure about.

    Wouldn't the aim be to slowly reduce Levo and add more NDT so that I am taking more T3? Of course this is all based on tolerance. I hope this makes sense. Thanks.

  • Serendipitious,

    You didn't say your aim was to wean off Levothyroxine onto NDT only. If you want to do that reduce Levothyroxine by 25mcg for each capsule you add.

  • It took me over a day to put my question together but I finally got there 😜 Thanks Clutter!

  • Serendipitious,

    Lol! :-D

  • Clutter,

    I'm glad it ended with a chuckle for both of us. :-D

    I was so frustrated, brain-fogged and exhausted yesterday but determined to get to the bottom of this. My doctor's guidance really wasn't specific enough. Who knows what I'd do without this forum. Thanks again!

  • Quick question, Clutter. I tried to stop all thyroid meds but I couldn't even crawl out of bed. I've dropped down to 75mcg of Levo and I stopped taking the dessicated thyroid 4 days ago.

    The palpitations have become a lot less frequent. However I still get a fluttering heart from about 4pm onwards into the evening. It's like a feeling where I am nervous about something but I'm not if that makes sense.

    Question is, do I wait for the palpitations to stop completely before resuming dessicated thyroid? I have no idea how many more days it will take and I'm feeling very tired and dizzy. Thanks.

  • Serendipitious,

    See how you feel when you add 1 capsule.

  • Clutter,

    I was thinking of that and then I got scared and thought I might end up with permanent heart issues eek! 😱

    I'll see how it goes for the rest of the evening. My pulse has come down too which is probably a good thing.

    If the palpitations get better and I'm doing okay on one capsule how long should I stay on one capsule? Thanks.

  • Serendipitious,

    Palpitations are unpleasant but they rarely cause any heart issues and often don't even show in ECGs if you have them.

    I would stay on one capsule for a couple of weeks and only raise if you feel under medicated.

  • Clutter here are my results from 23rd February 2017 whilst on 75mcg of Levo.

    TSH 0.48 ( 0.27-4.20 ) mU/L

    Free T4 17 ( 12.0-22.0 ) pmol/L

    Free T3 3.4 ( 3.1- 6.8 ) pmol/L

    DHEA: 1.8 ( 1.8-7.7 ) umol/L

    Do you still think I need to drop Levo down to 50mcg and then retest after 6-8 weeks? Am I not under medicated on 75mcg?

  • Serendipitious,

    You weren't undermedicated on 75mcg but you weren't converting well because FT3 was low.

    I suggested you drop to 50mcg Levothyroxine plus 2 capsules of NDT which is a total dose equivalent to 98mcg T4.

  • Seren. Clutter's advice should always take precedence, however, my feeling is you might want to aim towards taking one or the other. NDT should, I say should, be able to satisfy all your hormonal needs once you find your optimim dose. And you will only be sure of that when you not only feel well, but also when your blood results confirm it. I am no expert - far from it - but with the T4 in Levo and the T4 in NDT, you are loading up with T4. Your bod may be confused by it all. I know which NDT you are taking and, by all accounts, it is replete with the necassary bits and bobs one needs. I suffer from palpitations, but it is not due to over or under medication (as far as I can acertain) Anxiety, irritation of the vagus nerve, an over-abundance of sugar, food allergies and a million other things can set you off. In your case, it may well be over medication, but mixing NDT and Levo is not, in the long term, going to get you to a good place. :-)

You may also like...